A drug given to pregnant women for epilepsy and bipolar disorder caused "serious malformations" in up to 4,100 children, a French study suggests.
Mothers treated with valproate for epilepsy were up to four times likelier to give birth to a malformed child, the preliminary study found.
Introduced in France in 1967, valproate is prescribed widely worldwide.
Doctors in France are now advised not to give it to girls, women of childbearing age and pregnant women.
There was no immediate comment from the drug's manufacturer, Sanofi.
Some of those affected say France and the company were too slow to warn of side-effects.
The risk of birth defects associated with valproate, marketed as Epilim, Depakine, Depakote and Stavzor among other names, has been known since the 1980s, especially for spina bifida.
According to the new report (in French) by France's National Agency for the Safety of Medicines (ANSM), between 2,150 and 4,100 children suffered severe malformations linked to the drug.
"The study confirms the highly teratogenic [capable of causing birth defects] nature of valproate," Mahmoud Zureik, ANSM's scientific director and co-author of the report, told AFP news agency.
"The figure of about 3,000 severe malformations is very high."
Types of birth defects attributed to the drug include spina bifida - which occurs when a section of the spinal column does not form properly - and defects of the heart and genital organs.
The risk of autism and developmental problems was also found to be higher, and will be explored in a follow-up report due later this year.